Illinois, 2009

Flood and Hail in Illinois, July 23, 2009

July 23, 2009 · NWS LOT · 3 events in 1 county or zone

Strong to severe thunderstorms moved across parts of northern Illinois during the late afternoon hours of July 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northern Illinois during the late afternoon hours of July 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 23, 1:56 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 23, 1:56 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
256 PM CDT THU JUL 23 2009

.DISCUSSION...
256 PM CDT

WE ARE IN PRETTY MUCH THE SAME AIR MASS AS YDA WHEN REMNANT
BOUNDARIES LIT UP WITH SHOWERS AND TSTMS...BUT NOW GUIDED BY AN
UPPER LVL TROF DIVING SE THRU SRN WI AT PRESENT. THIS GIVING MORE
DIRECTION AND SPEED TO ACTIVITY THIS AFTN VS NEAR STAGNANT PCPN 24
HOURS AGO. THIS UPR LVL WAVE THRU THE FCST AREA SHORTLY AFTER 00Z
IN TIME FOR SUNSET TO DIMINISH ENERGY. PRESENT ACTIVITY INDICATING
SEVERAL WAVES OF STORMS DROPPING THRU SRN WI AND NERN IL TO NW
INDIANA COUNTIES. FRZG LVL DOWN TO AROUND 10K TO 11K...PERHAPS
MAKING HAIL A BETTER BET THAN YDA...ALTHO PEA TO MARBLE SIZE MOST
LIKELY. SFC PLOTS SHOWING RATHER WEAK WIND FIELD BUT HINT AT
CONVERGENCE WIDESPREAD ACROSS NERN IL AND NW INDY. THUS SHUD SEE
ADDITIONAL DEVELOPMENT SPROUTING ALONG OLD BOUNDARIES AS WELL.
LAKE BREEZE HAS KICKED IN AND IS NEARLY THRU COOK COUNTY WHICH
MIGHT SPARE IT FROM SOME OF THE HEAVIER CONVECTION THAT MAY
DEVELOP IN THE SUBURBS.

AFTER BOUT OF MORE RAINFALL THRU THIS EVENING...WINDS SLACK OFF
AGAIN AND PATCHY DENSE FOG AGAIN PROBABLE OVERNIGHT INTO THE MRNG
HOURS BEFORE AGAIN BURNING OFF WITH HEATING.

IN GENERAL...NORTHWEST PATTERN PERSISTS THROUGH THE WEEKEND AND INTO
LATE MONDAY...INTERRUPTED WITH A MAJOR WAVE SWINGING THRU FRIDAY
NIGHT. HAVE BACKED OFF ONSET OF PCPN UNTIL VERY LATE AFTN AND INTO
THE EVENING FRIDAY. CONVECTIVE TEMP SUGGESTED AT 88 FRIDAY AFTN
WHICH IS NOT LIKELY TO OCCUR AND THUS LIFT NEEDED TO GENERATE
CONVECTION LEANING MORE ON ACTIVITY OF COLD FRONT EXPECTED TO SLIP
THRU LATE FRIDAY NIGHT INTO SAT MRNG WHICH ALSO MINIMIZES ANY AID
FROM SFC HEATING. THUS SEVERE CONVECTION NOT LIKELY THRU MOST OF
FCST AREA EXCEPT PERHAPS NORTH CENTRAL ILLINOIS JUST AS EVENING
APPROACHES.

AFTER PASSING OF THE ASSOCIATED UPPER TROF...GOING BACK TO UPR NW
FLOW WITH CONTINUED BLO NORMAL TEMPS THRU THE WEEKEND. ACTING MORE
LIKE A WINTER EVENT THAN LATE JULY...POST FRONTAL COOLING IS
FOLLOWED BY WRAPAROUND STRATUS WITH EMBEDDED SCT SHOWERS AND
ISOLATED THUNDER SAT AFTN...THEN SUBSIDING IN NIGHTTIME COOLING.
SAME SCENARIO MAY BE SUSPECT ON SUNDAY AS CYCLONIC FLOW CONTINUES
OVER FCST AREA BUT AM HOLDING ONTO SLIGHT CHC AND NOT COMMITTING
TO ANYTHING HIER.

BRIEF ANTICYCLONIC FLOW SUN NGT INTO MONDAY IS SUFFIXED BY A RETURN
TO SW FLOW MONDAY AFTN AS UPPER PATTERN TAKES A MAJOR SHIFT. MAIN
UPPER VORTEX OVER ONTARIO ACTUALLY RETROGRADES WESTWARD ON MONDAY...
FLATTENING OUT THE UPR NW FLOW TO MORE WEST MONDAY NIGHT TO EVEN
SOUTHWEST ON TUESDAY THRU MIDWEEK. WITH SFC REFLECTION TAKING ON
SOUTHERLY FLOW FROM THE GULF...PASSING UPPER IMPULSES RIDING NE
ALONG THIS FLOW IS PROGGED TO PROVIDE THE LIFT NEEDED TO TRIGGER
THE THREAT OF SHOWERS AND TSTMS IN THE FORECAST MONDAY NIGHT
THROUGH WEDNESDAY NIGHT.

RLB

&&

.AVIATION...

1800 UTC TAFS...

FOCI FOR THIS TAF PERIOD ARE QUITE SIMILAR TO THOSE 24 HOURS
AGO...WITH LAKE BREEZE INDUCED CONVECTION PROVIDING THE BIGGEST
CHALLENGE.

17Z SURFACE ANALYSIS AND ACARS SOUNDINGS FROM ORD INDICATE
MODERATE INSTABILITY IN PLACE ACROSS THE REGION WITH LITTLE IN THE
WAY OF CAP LEFT IN PLACE. INITIAL UPPER VORT WAX MOVING THROUGH
SOUTHERN WI AT THIS HOUR WILL COMBINE WITH IMPENDING LAKE BREEZE
TO PROVIDE FOCUS AND LIFT FOR CONVECTION THIS AFTERNOON...LIKELY
BY 19Z. WEAK FLOW ALOFT WILL RESULT IN VERY SLOW/NEGLIGIBLE STORM
MOTIONS THIS AFTERNOON...SAVE FOR SOME MOVEMENT/REDEVELOPMENT
ALONG THE LAKE BREEZE AS IT MOVES EAST. LAKE BREEZE AND OUTFLOW
BOUNDARY INTERACTIONS WILL RESULT IN VARIABLE AND PERHAPS SOMEWHAT
GUSTY WINDS IN AND AROUND THUNDERSTORMS. WHILE THE LAKE BREEZE
WILL PROVIDE THE PRIMARY FOCUS FOR STORMS...ADDITIONAL CONVECTION
WILL BE POSSIBLE IN A MORE WIDESPREAD FASHION LATER ON AS A
SECONDARY VORT MAX APPROACHES BETWEEN ABOUT 22 AND 01Z THIS
AFTERNOON/EVENING.

ONLY OTHER QUESTION AT THIS POINT IS FOG DEVELOPMENT THIS
EVENING. WITH LITTLE PATTERN CHANGE TAKING PLACE AND STILL MOIST
GROUND...FOG DOES SEEM POSSIBLE AFTER 06Z TONIGHT. LATER SHIFTS WILL
UNDOUBTEDLY BE ABLE TO PROVIDE MORE DETAILS WITH TIME...BUT AT
THIS DISTANCE DIPPING VISIBILITIES JUST INTO MVFR RANGE SEEMS
REASONABLE.

BOXELL

&&

.MARINE...
135 PM CDT

A BROAD LOW PRESSURE OVER EASTERN LAKE ERIE WILL MOVE NORTHWARD
ACROSS EASTERN ONTARIO BY FRIDAY MORNING AND THEN BECOME DRAWN IN
TO ANOTHER ORGANIZING AREA OF LOW PRESSURE DROPPING TOWARD THE
UPPER GREAT LAKES. THIS LOW PRESSURE WILL CONSOLIDATE OVER EASTERN
LAKE SUPERIOR BY SATURDAY MORNING BEFORE MOVING TO NORTHERN LAKE
HURON SATURDAY NIGHT AND SUNDAY.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 23, 2:13 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
313 PM CDT THU JUL 23 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
242015-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
313 PM CDT THU JUL 23 2009 /413 PM EDT THU JUL 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING.

PATCHY OVERNIGHT FOG IS AGAIN LIKELY OVERNIGHT. THE USUAL FOG
PRONE AREAS WILL AGAIN HAVE THE MOST DENSE COVERAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS NEAR THE WISCONSIN BORDER
LATE AFTERNOON FRIDAY...WITH THUNDERSTORMS BECOMING LIKELY ACROSS
MUCH OF THE AREA BY OVERNIGHT FRIDAY. THERE WILL BE A CONTINUED
CHANCE OF THUNDERSTORMS EAST OF I-57 SATURDAY MORNING...WITH A
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WHOLE AREA SATURDAY
AFTERNOON...AND AGAIN FOR SUNDAY AFTERNOON. THERE WILL BE A
CHANCE OF THUNDERSTORMS FROM LATE IN THE DAY MONDAY CONTINUING
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-242015-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
313 PM CDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS NEAR THE WISCONSIN BORDER
LATE AFTERNOON FRIDAY...WITH THUNDERSTORMS BECOMING LIKELY ACROSS
MUCH OF THE AREA BY OVERNIGHT FRIDAY. THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON....AND AGAIN FOR
SUNDAY AFTERNOON. THERE WILL BE A CHANCE OF THUNDERSTORMS FROM
LATE IN THE DAY MONDAY CONTINUING THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-242015-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
313 PM CDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A CHANCES OF THUNDERSTORMS THROUGH THE
PERIOD...ESPECIALLY FRIDAY AFTERNOON AND NIGHT AS A COLD FRONT
MOVES ACROSS THE LAKE. ANOTHER COLD FRONT WILL BRING INCREASED
CHANCES OF THUNDERSTORMS AGAIN FROM MONDAY AFTERNOON THROUGH
TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RLB

In the hours before

Local storm report, Jul 23, 12:20 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
120 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             ROCKTON                 42.45N 89.07W
07/23/2009  E0.50 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            HEAVY HAIL FALLING. ALSO WINDS GUSTING TO AROUND 45 MPH.

&&

BOXELL
Special weather statement, Jul 23, 2:16 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
316 PM CDT THU JUL 23 2009

ILZ010>012-019-020-232045-
DEKALB IL-KANE IL-KENDALL IL-LA SALLE IL-LEE IL-
316 PM CDT THU JUL 23 2009

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN LA SALLE...
EXTREME SOUTHEASTERN LEE...EXTREME SOUTHWESTERN KANE...NORTHWESTERN
KENDALL AND SOUTHERN DEKALB COUNTIES...

AT 313 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHABBONA...
MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HINCKLEY AROUND 325 PM AND SANDWICH AROUND
340 PM.

LAT...LON 4163 8854 4163 8894 4184 8891 4190 8869

RATZER
Local storm report, Jul 23, 3:01 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
401 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             DES PLAINES             42.03N 87.90W
07/23/2009  E0.25 INCH       COOK               IL   TRAINED SPOTTER

            REPORTED ALONG RIVER ROAD.

&&
Local storm report, Jul 23, 3:37 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
437 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 SE WAUCONDA           42.26N 88.13W
07/23/2009  E1.00 INCH       LAKE               IL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED ALONG ROUTE 12 BETWEEN
            WAUCONDA AND TOWER LAKES.

&&

The radar

The Chicago radar (KLOT), 60 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flood. Local standard time, as filed.

Hail, Cook

When
July 23, 3:46 PM CST to 3:48 PM CST
Where
Cook County, Wheeling
Measured
0.88 in hail
Reported by
Public
Coordinates
42.130, -87.900

Hail, Cook

When
July 23, 4:14 PM CST to 4:17 PM CST
Where
Cook County, 0.22 mi SE of Harwood Hgts
Measured
1 in hail
Reported by
Public
Coordinates
41.968, -87.777

Quarter size hail was reported covering the ground near the intersection of Lawrence and Austin Avenues.

Flood, Cook

When
July 23, 5:18 PM CST to 7:00 PM CST
Where
Cook County, 0.76 mi WSW of Forest Glen to 0.7 mi SW of Forest Glen
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.964, -87.813

Six inches of standing water was reported along the 4500 block of Oketo Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186182, 186180, 186183.